West Virginia, 2021Flash Flooding and Damaging Wind in West Virginia, August 15, 2021
August 15, 2021 · NWS RLX · 3 events in 2 counties and zones
A frontal boundary south of West Virginia lifted northward and allowed for showers and thunderstorms to develop throughout the day on August 15th. 5 inches of rainfall fell in Lincoln County and multiple houses were flooded along the Buckeye Fork.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $55,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal boundary south of West Virginia lifted northward and allowed for showers and thunderstorms to develop throughout the day on August 15th. During the late morning, up to 3.5 inches of rainfall fell in Lincoln County and multiple houses were flooded along the Buckeye Fork. Several mudslides also occurred along McCorkle Road and a vehicle was submerged in the town of Sod in Lincoln County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 15, 8:54 AM EST, 36 minutes earlier.
Area forecast discussion, Aug 15, 8:54 AM EST, 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
954 AM EDT Sun Aug 15 2021
.SYNOPSIS...
Stalling front brings isolated to scattered storms today. With
an abundance of moisture ahead of, and then with, Fred, the
chance for locally heavy rain persists into midweek.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 930 AM Sunday...
The forecast remains on track and only had to modify POPs and
thunderstorm probability to account for current observations
and trends.
As of 620 AM Sunday...
Forecast remains on track.
As of 256 AM Sunday...
A nearly stationary boundary continues to our south this morning,
meanwhile an upper level trough approaches from the west. The
boundary is expected to lift north as a warm front this afternoon
and evening. With abundant moisture in the atmosphere, showers
and storms will likely develop along and in the vicinity of the
front bringing periods of heavy rainfall. WPC has a slight risk
for excessive rainfall for most parts of WV and southwest VA
through Monday morning.
Continued messaging the excessive rainfall outlooks, which reflect a
slight risk for WV and SW VA for today and tonight. This event could
serve as a predecessor rainfall event as expected rainfall could
lower FFG significantly. Then, another Slight risk for excessive
rainfall Monday and Monday night across most portions of our CWA, as
moisture out ahead of tropical system Fred converge upon a weakening
front over the area.
Temperatures will maintain just a few degrees below the
climatological norm for this time of year. It will feel cooler,
but still humid with highs in the lower 80s.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 445 AM Sunday...
The short term period begins Monday morning with the region being
located on the western fringes of an upper ridge off the Southeast
Coast, with another ridge located across the Western US. In
between across central portions of the country, lies a somewhat
ill-defined trough. SE/S flow around the ridge positioned off
the Southeast Coast will allow for low-level moisture to be
advected northward back into the region as a stalled out cold
front, that pushed through on Saturday, slowly lifts back
northwards as a warm front. Initial thoughts are that activity
will be most widespread Monday morning into the afternoon as the
front lifts through with enhanced low-level convergence. This
could change however depending on the timing of the front moving
through. Shower/storm chances will then continue through the
remainder of the period, but will probably be more scattered in
nature and diurnally driven. In addition, the remnants of Fred
will continue to approach the area, being positioned near or
just to the south of the region by Wednesday morning.
Given the airmass in place, with precipitable water values in
the 1.6" to 2.0" range, showers and storms could produce locally
heavy rainfall at times, with some water issues possible. The
entire region is currently under a slight risk for excessive
rainfall on Monday. Severe threat however looks to be on the
low side given the instability and wind shear currently progged.
Temperatures will be slightly below seasonable levels, with
highs Monday and Tuesday reaching the low 80s across the
lowlands. Went slightly below guidance on Monday for high
temperatures, due to increased cloud cover over the region.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 445 AM Sunday...
The long term period begins Wednesday morning with all eyes focused
on the remnants of Fred and its movement around the upper ridge
located off the Southeast US. Guidance continues to suggest that
the area will be in the path of Fred, with impacts moving in
Wednesday morning. Given the recent rainfall, along with what
is expected to come in advance of Fred, water issues will
certainly be a concern as Fred moves through. Following the
passage of Fred, the chance for daily showers/storms will likely
linger through the end of the work week as an upper disturbance
slowly moves through the area. Backed off of PoPs slightly from
the NBM towards the end of the week. High temperatures
throughout the period look seasonable.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
As of 618 AM Sunday...
Localized IFR/LIFR dense fog and low stratus will dissipate by
13-14Z.
The stationary boundary to our south will lift north as a warm
front this afternoon. Meanwhile, showers and thunderstorms will
develop through this afternoon and evening along and nearby the
front. An approaching upper level trough brings some forcing to
the area today. Its vicinity will help the front to lift north
as a warm front, with better chances for convection affecting
the northern sites this afternoon and evening. Therefore,
allowed for -SHRA VCTS in TAFs at most sites by this afternoon.
Winds will be light from the northeast, becoming southerly south
of the front this afternoon and evening.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY...
FORECAST CONFIDENCE: Medium to high.
ALTERNATE SCENARIOS: Direct shower/thunderstorm impacts Sunday
may warrant amendments for lower ceilings and visibility.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23
EDT 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19
CRW CONSISTENCY M H H H H H H H H H M H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY L L M H H H M M M M M M
EKN CONSISTENCY L L M M M M M M M M M H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY M H H H H H M M M M H H
AFTER 12Z MONDAY...
Brief IFR possible in mainly afternoon showers and thunderstorms
through at least Wednesday, with overnight and early morning
fog and/or stratus also possible where it does rain.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...ARJ/04
NEAR TERM...ARJ/JZ
SHORT TERM...04
LONG TERM...04
AVIATION...ARJ
Hazardous weather outlook, Aug 15, 4:21 AM EST, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
521 AM EDT Sun Aug 15 2021
KYZ105-VAZ003-004-WVZ005>008-013>020-024>031-033-034-039-040-515>526-
160930-
Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-
Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-
Boone-Clay-Braxton-Gilmer-Lewis-Harrison-McDowell-Wyoming-Upshur-
Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
521 AM EDT Sun Aug 15 2021
This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia and much of West Virginia.
.DAY ONE...Today and Tonight.
There is a slight risk for excessive rainfall for heavier showers or
thunderstorms hitting the same location multiple times.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Moisture from the remnants of Tropical Storm Fred will interact with
an upper level system to result in rounds of showers and
thunderstorms Monday and linger into midweek, when the remnants
themselves arrive.
There is a slight risk for excessive rainfall for Monday and Monday
night, with isolated to scattered flash flooding possible for areas
that receive repetitive rounds of heavy rain.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101>103-OHZ076-085>087-WVZ009>011-032-160930-
Greenup-Carter-Boyd-Washington-Meigs-Gallia-Lawrence OH-Wood-
Pleasants-Tyler-Taylor-
521 AM EDT Sun Aug 15 2021
This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and portions of central West
Virginia and northern West Virginia.
.DAY ONE...Today and Tonight.
There is a marginal risk for excessive rainfall for heavier showers
or thunderstorms hitting the same location multiple times.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Moisture from the remnants of Tropical Storm Fred will interact with
an upper level system to result in rounds of showers and
thunderstorms Monday and linger into midweek, when the remnants
themselves arrive.
There is a slight risk for excessive rainfall for Monday and Monday
night, with isolated to scattered flash flooding possible for areas
that receive repetitive rounds of heavy rain.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ066-067-075-083-084-160930-
Perry-Morgan-Athens-Jackson OH-Vinton-
521 AM EDT Sun Aug 15 2021
This Hazardous Weather Outlook is for portions of southeast Ohio.
.DAY ONE...Today and Tonight.
There is a marginal risk for excessive rainfall for heavier showers
or thunderstorms hitting the same location multiple times.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Moisture from the remnants of Tropical Storm Fred will interact with
an upper level system to result in rounds of showers and
thunderstorms Monday and linger into midweek, when the remnants
themselves arrive.
There is a slight risk for excessive rainfall Monday and Monday
night, with isolated to scattered flash flooding possible for areas
that receive repetitive rounds of heavy rain.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Aug 15, 8:21 AM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Charleston WV
921 AM EDT Sun Aug 15 2021
WVZ013-015-026-151445-
Boone WV-Kanawha WV-Lincoln WV-
921 AM EDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of central Kanawha,
eastern Lincoln and northern Boone Counties through 1045 AM EDT...
At 920 AM EDT, Doppler radar was tracking a strong thunderstorm near
South Charleston, or near Charleston, moving northeast at 30 mph.
HAZARD...Possible isolated water issues near poor drainage and
low lying areas and winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Water collecting on roadways near poor
drainage areas.
Locations impacted include...
Charleston, Madison, Jefferson, South Charleston, St. Albans, Dunbar,
Sissonville, Chesapeake, Marmet, Belle, Cedar Grove, East Bank,
Glasgow, Pinch, Spurlockville, Institute, Tornado, Coal Fork, Alum
Creek and Julian.
This includes the following highways...
Interstate 79 between mile markers 1 and 9.
Interstate 77 in West Virginia between mile markers 96 and 114.
Interstate 64 in West Virginia between mile markers 49 and 57.
West Virginia Turnpike between mile markers 82 and 95.
Route 119 between mile markers 44 and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
&&
LAT...LON 3854 8162 3827 8127 3798 8189 3815 8211
TIME...MOT...LOC 1320Z 239DEG 25KT 3827 8171
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
11Flash Flood, Lincoln
- When
- August 15, 9:30 AM EST to 11:54 AM EST
- Where
- Lincoln County, 1.72 mi NNE of Sumerco to 1.29 mi ENE of Snowden
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 38.254, -81.893
Minor flooding was observed around the town of Sod, including the intersection of McCorkle Road and Ely Fork as well as along Cobbs Creek Road. A vehicle became submerged due to the high water along Cobbs Creek Road. A culvert on Buckeye Fork became blocked for a brief time and caused flooding along the local roadway.
Flash Flood, Lincoln
- When
- August 15, 10:20 AM EST to 11:54 AM EST
- Where
- Lincoln County, 1.14 mi NW of Sod to 0.86 mi NW of Irene
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 38.241, -81.865
At least five houses became flooded and high water flowed under a few homes along the Buckeye Fork south of the town of Sod.
Thunderstorm Wind, McDowell
- When
- August 15, 3:57 PM EST
- Where
- McDowell County, War
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 37.300, -81.680
A portion of a roof to a bank was blown off onto the drive-through canopy in the town of War.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, August 15, 2021$3.0 million · 1.25 in hail · 4 events
- Hail and Damaging Winds in Arizona, August 15, 2021$47,000 · 50 kt wind · 6 events
- Flash Flooding in New Mexico, August 15, 2021$35,000 · 2 events
- Hail and Damaging Winds in Kansas, August 15, 20212.75 in hail · 12 events
- Flash Flooding in Virginia, August 15, 20218 events
- Hail and Heavy Rain in Kansas, August 15, 20211.5 in hail · 7 events
- Flash Flooding in Texas, August 15, 2021$10,000 · 5 events
- Tropical Storm in Puerto Rico, August 15 to 16, 20214 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 15, 202151 kt wind · 4 events
- Hail and Damaging Wind in Arizona, August 15, 20211 in hail · 4 events
- Flash Flooding and Heavy Rain in Texas, August 15, 20213 events
- Excessive Heat in California, August 15 to 16, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966205, 968353, 966210.